Nonocclusive mesenteric ischemia (NOMI) is known to occupy about 25% to 60% of intestinal infarction. NOMI has been reported to be responsible for 9% of the deaths in the dialysis population and the postulated causes of NOMI include intradialytic hypotension, atherosclerosis and medications, such as diuretics, digitalis and vasopressors. Clinical manifestations, such as fever, diarrhea and leukocytosis, are nonspecific, which makes early diagnosis of NOMI very difficult. Case: A 66-year-old woman on maintenance hemodialysis for 5 years was admitted with syncope, abdominal pain and chilly sensation. Since 7 days prior to admission, blood pressure on the supine position during hemodialysis had frequently fallen to 80/50 mmHg. Four days later, she complained of progressive abdominal pain. Rebound tenderness and leukocytosis (WBC 13900/mm3) with left shift were noted. Stool examination was positive for occult blood. Abdominal CT scan showed a distended gall bladder with sludge. Under the impression of acalculous cholecystitis, she was operated on. Surgical and pathologic findings of colon colon were compatible with NOMI. Because of recurrent intradialytic hypotension, we started midodrine 2.5 mg just before hemodialysis and increased the dose up to 7.5 mg. After midodrine therapy, blood pressure during dialysis became stable and the symptoms associated with hypotension did not recur. CONCLUSION: As NOMI may occur within several hours or days after an intradialytic hypotensive episode, abdominal pain should be carefully observed and NOMI should be considered as a differential diagnosis. In addition, we suggest that midodrine be considered to prevent intradialytic hypotensive episodes.
|Number of pages||4|
|Journal||Korean Journal of Internal Medicine|
|Publication status||Published - 2000 Jan 1|
ASJC Scopus subject areas
- Internal Medicine